In between visits to doctor after doctor, Betty Bryant has kept an eye on the news about a fungal meningitis outbreak.
Like hundreds of patients across the country, Bryant fears the worst. She says she woke up the morning after a heart procedure in late August looking like the Elephant Woman, and she has a lot of the symptoms of the illness posted by the Centers for Disease Control and Prevention.
I cant count the doctors Ive been to. I cant count the number of infectious disease doctors Ive been to. ... Im in pure, living hell, the Houston County resident said.
After a fungal meningitis outbreak related to contaminated products from the New England Compounding Center in Massachusetts, 11 Middle Georgia medical facilities have now been notified that they received products that are part of an expanded national recall.
In the 13-county North Central Health District, authorities said, affected facilities include Houston Medical Center, Associates Surgery Center, Coliseum Same Day Surgery Center, Eye Center of Central Georgia, Forsyth Street Ambulatory Surgical Center, Georgia Neurosurgical Outpatient Surgery Center, Piedmont Surgery Center, Renaissance Plastic Surgery-GA, Spa Medical, and Washington County Regional Medical Center. Fairview Park Hospital in Dublin, in another health district, is also on the list.
Earlier this month, Forsyth Street Orthopaedics notified 184 patients that it had received possibly tainted steroid injections.
Amber Erickson, a district epidemiologist, said in an e-mail that the expanded recall is not related to any illness.
The Food and Drug Administration, however, has advised health care providers to contact patients who were given any product purchased from or produced by the compounding center since May 21 of this year. The expanded recall includes any product purchased from the center.
Some of the midstate facilities on the list, provided by the Georgia Department of Public Health, said that they have not bought products from the compounding center since May 21.
Jessi Hammond, surgery center director for Piedmont Surgery Center in Macon, said her center last purchased a product from NECC in 2011 and no longer uses the company. According to the state list, the center had ordered the same steroid as Forsyth Street Orthopedics, but apparently well before the medication was questioned.
We have not used or had that bad batch in our facility, Hammond said. No one even contacted us (about the recall) because it had been since 2011. Any company that had ever even ordered anything from NECC was on that list.
Hammond also said she double checked Thursday with the companies Piedmont uses, and they said they are their own compounding company and dont get anything from NECC.
Coliseum Medical Centers said in a statement that none of the medications it received from NECC are currently linked to a known infection, nor were they purchased or provided by NECC after May 21, the date referred to in the FDA recommendations.
Coliseum also said it was following FDA recommendations, which call for health care professionals to use their clinical judgment in contacting patients who might be a risk.
The Eye Center was listed as having six medications from the company, but office manager Diane Vaughn pointed out that none of them have been connected to the meningitis outbreak. .
We have started contacting patients, Vaughn said. Weve seen no evidence of infections in any of our patients.
Kay Huff, administrator at Renaissance Plastic Surgery, said the center received topical creams and one vial of hyaluronidase, an injectable medication, from the New England company,
It was not used, Huff said. We are sending it back to the company.
No midstate illnesses reported thus far
Georgia Neurological Institute got a steroid -- betamethasone sodium phosphate -- and injectable lidocaine from the company. However, an employee there said no patients were given any of the medicines in question.
In a news release, Spa Medical said it received the recall notice that was sent to all companies that have ordered products from NECC in the past. Spa Medical said it had none of the companys products at the time of the recall and had never ordered any of the products recently mentioned in the media.
Spa Medical has ordered some topically applied products from NECC but never used any injectable products from the company, the release stated.
The FDA is advising health care professionals to contact patients who received the products to let them know the symptoms of possible infection. If symptoms occur, patients should contact their health care providers immediately.
The symptoms include fever, headache, stiff neck, nausea and vomiting, photophobia and altered mental status. Symptoms of other possible infections may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain; or drainage from the surgical site.
Jennifer Jones, public information officer for the North Central Health District, said clinics do not have to inform public health officials how many patients were exposed to NECC products or subsequently notified about it.
But district public health officials would become involved if any related infections are confirmed or suspected in Middle Georgia, she said. None has been.
Bryant had a heart catheterization Aug. 20 at Houston Medical Center. The week before, she says she was given potassium there. According to state officials, the medical center received two drugs from NECC -- sodium phosphate and potassium phosphate.
She has not been diagnosed with meningitis. Bryant says some doctors initially laughed at her and told her to stop watching the news, but Wednesday her cardiologists office was working to get her an appointment with a new infectious disease doctor in Macon.
In a statement released Friday, Houston Healthcare Chief Executive Officer Cary Martin said Houston Medical Center purchased a small quantity of potassium phosphate and sodium phosphate from NECC during September and October 2011 due to a shortage from the hospital's normal supplier. The medications were dispensed prior to May 21, according to the statement.
The initial NECC recall affected just patients who received epidural steroid injections. So far, 19 people in the U.S. have died from meningitis after receiving steroid shots made by NECC, and 247 people in 15 states have been sickened. None of the deaths have been in Georgia.
The expanded recall, which the FDA issued out of an abundance of caution, includes a drug used in eye surgery and a cardioplegic solution used to prevent heart injuries during open heart surgery.
None of these drugs has been definitively linked to infections, but the FDA website states that this class of products could present potentially similar risks of infection.
Brenda Fitzgerald, commissioner of the Georgia Department of Public Health, has been communicating with about 32,000 physicians and physician assistants in Georgia via e-mail to explain the widening recall, according to a department press release.
The Associated Press contributed to this report.